Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 17, 1998, 8:39 AM EST for Loudon County, Monroe County, Roane County, Tennessee. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 1998, 8:39 AM EST (13:39 UTC)
- Expired
- Feb 17, 1998, 9:30 AM EST
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Loudon County, TN, Monroe County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 8:44 AM EST | Thunderstorm Wind | Lenoir City, TN | |
| Feb 17, 8:44 AM EST | Thunderstorm Wind | Sweetwater, TN | |
| Feb 17, 8:50 AM EST | Thunderstorm Wind | Rockwood, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS01 KMRX 171340 RRA SVRMRX TNC105-123-145-171430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 839 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...LOUDON COUNTY...MONROE COUNTY...ROANE COUNTY AT 839 EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING NORTHEAST AT 45 MPH AND WILL REACH MADISONVILLE..LENOIR CITY..KINGSTON. THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:20 AM EST, 5 hours 19 minutes earlier.
Area forecast discussion, Feb 17, 3:20 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 320 AM EST TUE FEB 17 1998 STRONG S/WV ROTATING NNE TWD MID TN THIS AM WHILE SHIELD OF LGT-MDT RAIN CONTINUES TO SHIFT RAPIDLY N ACRS FA (ALMOST A CARBON COPY OF LAST NITE). SVR WATCH BOX ALREADY IN PLACE ACRS BAMA AND EXPECT STORMS WL EVENTUALLY SHIFT/DEVELOP ACRS SRN VLY COUNTIES AND W/ STRENGTH OF DYNAMICS...ENHANCED LOW LVL CONVERGENCE/HELICITY STORMS MAY BE SVR ACRS THIS REGION ARND 13-15Z TIMEFRAME WHILE PRECIP SHIELD CONTINUES TO PULL AWAY TO THE N ACRS THE NRN VLY/NRN MTN ZONES. STORMS MAY CONTINUE TO BE STRONG (IN AN ELEVATED FASHION) ACRS THE CUMBERLAND PLATEAU AND CNTRL VLY ARND 14-17Z WEAKENING SLIGHTLY AS THE AREA CONTINUES N THRU THE NRN VLY/NRN MTNS ARND MID DAY. ALTHOUGH THUNDER WL NOT BE QUITE AS WIDESPREAD DRNG THE AFTERNOON HOURS ACRS THE FA BELIEVE STORMS WL CONTINUE AS COLD POOL SWINGS ACRS THE REGION. DUE TO COLD TEMPS ALOFT...STORMS MAY BE HAIL PRODUCERS AND DRY PUNCH WL AID CONVECTIVE INSTABILITY WITH SOME DOWNDRAFT POTENTIAL AS STRONG LOW LVL FLO BECOMES SWLY RIGHT UP THE GREAT VLY. DOWNSLOPING WL PLAY A ROLE IN TEMPS AGAIN TODAY AS STRONG ELY FLO CONTINUES ACRS THE HIGH TERRAIN SO WOULD TREND TWD FWC MAXES. LOOKS LIKE WE WILL NEED TO KEEP A WIND ADVISORY GOING IN THE MTN ZONES TODAY AS 3-5 THOUSAND FT LVL FLO WL REMAIN ARND 30-40KTS. COLD POOL SHIFTS NE OF FA BY 00Z WED HOWEVER...VORT LOBE AND SFC TROF ROTATE SE INTO THE REGION AND WOULD STAY W/ THE ADVERTISED LKLY TO GOOD CHC POPS IN FWC GUIDANCE. GUIDANCE TEMPS CLOSE AND ACCEPTED. YET ANOTHER WEAK DISTURBANCE SWINGS ACRS OUR FA ON WED AND LOW LVL MOISTURE REMAINS ABUNDANT HOWEVER...EXPECT CLOUDS TO BREAK OVR THE SRN VLY BY LATE MORNING/EARLY AFTERNOON PD REVEALING A BIT OF SUNSHINE BEFORE NEXT SYSTEM BUILDS INTO THE SERN U.S. REMAINDER OF FA WL NOT BE SO LUCKY ALTHOUGH DOWSLOPE FLO MAY ALLOW SOME BREAKS IN THE CNTRL VLY BY AFTERNOON. WOULD KEEP SMALL CHC POPS FOR -RA FOR ALL ZONES BUT SRN VLY/SRN MTNS ON WED. FAN TEMPS BETTER FOR WED EXCEPT EXCEPT AT CHA WHERE FWC MAX ARND 58 CLOSER TO REALITY.
In the hours before
Special weather statement, Feb 17, 5:17 AM EST, 3 hours 22 minutes before
TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-006-008- 171615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 517 AM EST TUE FEB 17 1998 ...SEVERE STORMS MAY DEVELOP OVER EAST TENNESSEE AND SOUTHWEST VIRGINIA TODAY... A POWERFUL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE ACROSS THE REGION TODAY BRINGING POSSIBLE SEVERE THUNDERSTORMS TO EAST TENNESSEE AND SOUTHWEST VIRGINIA. THE FIRST WAVE OF STORMS WILL MOVE INTO SOUTHEAST TENNESSEE EARLY THIS MORNING AND ACROSS MUCH OF THE REMAINDER OF THE REGION BY MID DAY HOWEVER...ADDITIONAL STRONG STORMS MAY RE-DEVELOP DURING THE AFTERNOON AS EXTREMELY COLD AIR STREAMS ACROSS THE REGION IN THE UPPER LEVELS OF THE ATMOSPHERE. THIS WILL HELP TO DESTABILIZE THE AIRMASS AIDING THE DEVELOPMENT OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG STRAIGHT-LINE WINDS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER DEVELOPMENTS AND BE READY FOR POSSIBLE ACTIVATION TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. TH
Special weather statement, Feb 17, 5:18 AM EST, 3 hours 21 minutes before
TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-006-008- 171615- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 518 AM EST TUE FEB 17 1998 ...SEVERE STORMS MAY DEVELOP OVER EAST TENNESSEE AND SOUTHWEST VIRGINIA TODAY... A POWERFUL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE ACROSS THE REGION TODAY BRINGING POSSIBLE SEVERE THUNDERSTORMS TO EAST TENNESSEE AND SOUTHWEST VIRGINIA. THE FIRST WAVE OF STORMS WILL MOVE INTO SOUTHEAST TENNESSEE EARLY THIS MORNING AND ACROSS MUCH OF THE REMAINDER OF THE REGION BY MID DAY HOWEVER...ADDITIONAL STRONG STORMS MAY RE-DEVELOP DURING THE AFTERNOON AS EXTREMELY COLD AIR STREAMS ACROSS THE REGION IN THE UPPER LEVELS OF THE ATMOSPHERE. THIS WILL HELP TO DESTABILIZE THE AIRMASS AIDING THE DEVELOPMENT OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG STRAIGHT-LINE WINDS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER DEVELOPMENTS AND BE READY FOR POSSIBLE ACTIVATION TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. TH
Special weather statement, Feb 17, 5:18 AM EST, 3 hours 21 minutes before
TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-006-008- 171615- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 518 AM EST TUE FEB 17 1998 ...SEVERE STORMS MAY DEVELOP OVER EAST TENNESSEE AND SOUTHWEST VIRGINIA TODAY... A POWERFUL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL MOVE ACROSS THE REGION TODAY BRINGING POSSIBLE SEVERE THUNDERSTORMS TO EAST TENNESSEE AND SOUTHWEST VIRGINIA. THE FIRST WAVE OF STORMS WILL MOVE INTO SOUTHEAST TENNESSEE EARLY THIS MORNING AND ACROSS MUCH OF THE REMAINDER OF THE REGION BY MID DAY HOWEVER...ADDITIONAL STRONG STORMS MAY RE-DEVELOP DURING THE AFTERNOON AS EXTREMELY COLD AIR STREAMS ACROSS THE REGION IN THE UPPER LEVELS OF THE ATMOSPHERE. THIS WILL HELP TO DESTABILIZE THE AIRMASS AIDING THE DEVELOPMENT OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG STRAIGHT-LINE WINDS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER DEVELOPMENTS AND BE READY FOR POSSIBLE ACTIVATION TODAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. TH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 8:04 AM EST | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 41 min |
| Feb 17, 8:51 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan | 54 min |
| Feb 17, 8:51 AM EST | Severe Thunderstorm Warning | MRX | Blount | 54 min |
| Feb 17, 9:10 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 50 min |
| Feb 17, 9:19 AM EST | Severe Thunderstorm Warning | MRX | Sevier | 41 min |
| Feb 17, 9:30 AM EST | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Union | 45 min |
| Feb 17, 9:40 AM EST | Severe Thunderstorm Warning | MRX | Hamblen | 40 min |
| Feb 17, 9:49 AM EST | Severe Thunderstorm Warning | MRX | Cocke | 56 min |
| Feb 17, 9:49 AM EST | Severe Thunderstorm Warning | MRX | Claiborne | 56 min |
| Feb 17, 9:51 AM EST | Tornado Warning | MRX | Grainger, Hamblen | 39 min |
| Feb 17, 10:08 AM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 52 min |
| Feb 17, 10:13 AM EST | Severe Thunderstorm Warning | MRX | Greene | 47 min |
| Feb 17, 10:51 AM EST | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 54 min |
| Feb 17, 10:55 AM EST | Severe Thunderstorm Warning | MRX | Greene | 15 min |
| Feb 17, 11:00 AM EST | Severe Thunderstorm Warning | MRX | Hawkins | 10 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.